advertisement
 

  Back to Diabetes at School Information for College Roommates

Living on your own is a challenge for anyone. For people with diabetes, it is important that your roommates know about diabetes. Provided for you are two different ways to introduce some information. You may choose to send the letter or use the fact sheet as a starter for a discussion.

From the Education and Public Awareness Committee of The Guild of the Children's Diabetes Foundation at Denver and the Barbara Davis Center for Childhood Diabetes.

Letter to Roommate

To My Roommate:

I need for you and other people around me to know that I have diabetes. However, I should not be and do not want to be treated differently. Things I want you to be familiar with about diabetes are in this letter.

Usually my diabetes is under good control, but I may have problems if my blood sugar gets too low or too high. To keep that from happening, I have to do certain things. It may help you to understand those things better if I tell you about diabetes. Please know that diabetes is not catching.

When a person eats a meal, the food is broken down into different substances, is absorbed, and enters the bloodstream. One of these substances is glucose, a sugar. The body cannot function without glucose. In turn, the body cannot use glucose without insulin which is produced by the pancreas. My pancreas, like that of other people with diabetes, doesn't produce insulin, so I have to take insulin shots every day. It's mainly insulin, exercise, food and stress that cause my blood sugar to go up or down. Sometimes I have a low blood sugar or a hypoglycemic reaction.

I may need your help with things. This is important for you to know about a low blood sugar or “reaction.” During a reaction for no apparent reason, you may notice any of these symptoms:

  • confusion
  • moodiness
  • irritability
  • incoherence
  • shakiness
  • glassy stare

I usually know when my sugar is getting low, but sometimes I may not, so I'm counting on you to recognize the signs. If the low blood sugar persists too long, I may seem sleepy and withdrawn. If any of these symptoms occur, please give me a sweetened soda or orange juice to drink or something from my "Low blood sugar food stash." If I resist, please be firm and make sure I eat something with sugar.

I should seem much better within 10-15 minutes, otherwise try giving me more food and call one of my medical contacts (parents, doctor).

Oh, and about my food stash, I'm not trying to be mean or stingy, but my food stash is my medicine. It needs to be kept separate from the food we can share.

If you feel uncomfortable about being around the shots and blood tests, let's talk about it. The same goes for keeping an eye open for any emergencies. My diabetes is totally familiar to me but it may take a little time and experience for you to adjust. I understand and am fine with that.

If you ever find me unconscious, anytime, including after partying, or if I am sleeping longer than usual, and you cannot awake me, call 911 immediately.

I appreciate you taking the time to read this. I'm sure you have lots of questions, so let's set a time to talk.


[ Link to Letter to Roommate on its own page ]


Roommate Fact Sheet

Fact Sheet for a Roommate:
  • I need for you and other people around me to know that I have diabetes. However, I should not be and do not want to be treated differently.
  • Usually my diabetes is under good control, but I may have problems if my blood sugar gets too low or too high. To keep that from happening, I have to do certain things. It may help you to understand those things better if I tell you about diabetes.
  • Please know that diabetes is not catching.
  • When a person eats a meal, the food is broken down into different substances, is absorbed, and enters the bloodstream. One of these substances is glucose, a sugar. The body cannot function without glucose. In turn, the body cannot use glucose without insulin which is produced by the pancreas. My pancreas, like that of other people with diabetes, doesn't produce insulin, so I have to take insulin shots every day. It's mainly insulin, exercise, food and stress that cause my blood sugar to go up or down. Sometimes I have a low blood sugar or a hypoglycemic reaction.
  • Important: During a reaction for no apparent reason, you may notice any of these symptoms:
    • confusion
    • moodiness
    • irritability
    • incoherence
    • shakiness
    • glassy stare
  • I usually know when my sugar is getting low, but sometimes I may not, so I'm counting on you to recognize the signs. If the low blood sugar persists too long, I may seem sleepy and withdrawn. If any of these symptoms occur, please give me a sweetened soda or orange juice to drink or something from my "Low blood sugar food stash."
  • If I resist, please be firm and make sure I eat something with sugar.
  • I should seem much better within 10-15 minutes, otherwise try giving me more food and call one of my medical contacts (parents, doctor).
  • Oh, and about my food stash, I 'm not trying to be mean or stingy, but my food stash is my medicine. It needs to be kept separate from the food we can share.
  • If you feel uncomfortable about being around the shots and blood tests, let's talk about it. The same goes for keeping an eye open for any emergencies. My diabetes is totally familiar to me but it may take a little time and experience for you to adjust. I understand and am fine with that.
  • If you ever find me unconscious, anytime, including after partying, or if I am sleeping longer than usual, and you cannot awake me, call 911 immediately.
  • Questions?

[ Link to to Roommate Fact Sheet on its own page ]

1 October 2000



                 
  Home Return to Top

Last Updated: Thursday February 27, 2014 19:28:21
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.